T.CAO1, S.C. WONG2, H. CHIA1, M. HO1, H. OON1, E. WANG1
National Skin Centre1, NUS2
Vaccination related new onset rashes have been previously documented for influenza, BCG, tetanus-dipththeria vaccinations. Here, we have identified 3 patients who presented with new onset papulosquamous eruption post COVID-19 Pfizer-BioNTech BNT162b2 mRNA vaccination.
Patient 1 was a 26-year-old Chinese man who presented with papulosquamous eruption one day after receiving the first dose of vaccination. The rash started from his right shoulder before subsequently spreading to the rest of his body. Small scaly erythematous papules with collarette of scales were observed over the patient’s trunk, axillae and groin. Histology demonstrated psoriasiform hyperplasia and spongiosis with exocytosis of lymphocytes. There was a superficial perivascular infiltrate of lymphocytes and occasional eosinophils. Patient 2 was a 70-year-old Chinese man who presented with pruritic rashes within one week of receiving his second dose of vaccine. Patient 3 was a 34-year-old Chinese male who developed pruritic rash over bilateral forearms 6 days after receiving his first dose vaccine. The morphology of rashes and histology of all three cases are consistent with pityriasis rosea.
The pathophysiology of pityriasis rosea is postulated to involve T helper (Th) 17. A recent study documented that COVID-19 intensive care unit (ICU) patients had elevated serum levels of cytokines involved in Th17 responses. With this in mind, we hypothesize that the COVID-19 vaccines can similarly stimulate T helper-17 pathway and cause papulosquamous eruptions. As further cases of COVID-19 related cutaneous adverse reactions are reported in literature, more evidence of COVID-19 vaccines and papulosquamous eruptions may emerge.